Texas, 2003Heavy Snow in Texas, December 12 to 13, 2003
December 12 to 13, 2003 · NWS AMA · 1 event in 1 county or zone
A low pressure system in the upper atmosphere over the southern Rockies combined with plenty of low level moisture and cold air in place resulted in heavy snow over the northeastern Texas panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system in the upper atmosphere over the southern Rockies combined with plenty of low level moisture and cold air in place resulted in heavy snow over the northeastern Texas panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 4:36 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 12, 4:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
436 AM CST FRI DEC 12 2003
UPPER LOW OVER SOUTHERN ARIZONA IS MOVING EAST AND WILL BRING SNOW
TO THE PANHANDLES TODAY. MID AND UPPER LEVEL CLOUDS IN THE DIFFLUENT
ZONE DOWNSTREAM OF THE TROUGH ARE ALREADY MOVING INTO THE REGION WITH
SNOW BEING OBSERVED IN ABQ THE PAST HOUR. HAVE NOT MADE MANY CHANGES
TO THE PREVIOUS FORECAST FOR TODAY LEAVING THE WARNING AND WATCH
COUNTIES AS IS...BUT THERE ARE SOME CONCERNS THAT WILL HAVE TO BE
CLOSELY MONITORED TODAY.
FIRST FOG ACROSS THE PANHANDLES THIS MORNING IS EVIDENCE OF ABUNDANT
MOISTURE IN THE LOWER LEVELS THAT WAS LACKING WITH THE PREVIOUS
SYSTEM. MODELS AGREE THAT ISENTROPIC LIFT WILL SET UP ACROSS THE
AREA ESPECIALLY IN THE EASTERN CWA WHICH COMBINED WITH DIFFLUENCE
ALOFT COULD PROVIDE ENOUGH LIFT TO START SNOW A LITTLE EARLIER THAN
THE MODELS ARE INDICATING. ALSO...MODELS ARE INDICATING THE TROUGH
WILL BECOME NEUTRAL OR EVEN NEGATIVELY TILTED WHICH WILL ENHANCE
SNOWFALL POTENTIAL IN THE NORTHEASTERN PANHANDLES. THROW IN
NORTHEASTERLY UPSLOPING LOW LEVEL FLOW INTO THE EVENING AND THUS MY
CONCERNS FOR MORE SNOW FALL. HOWEVER CONFIDENCE NOT HIGH ENOUGH TO
CHANGE THE CURRENT PACKAGE SO WILL LEAVE AS IS.
SNOW ON THE GROUND WILL GREATLY AFFECT THE TEMPERATURE FORECAST INTO
THE WEEKEND AND HAVE LEFT TEMPS DOWN ESPECIALLY IN THE NORTHEAST
WHERE IT IS LIKELY TO REMAIN THE LONGEST. THE NEXT DISTURBANCE THEN
DIGS INTO THE WESTERN US FLATTENING THE RIDGE OVER THE PLAINS CAUSING
ZONAL FLOW AND DOWNSLOPING WINDS MAKING SUNDAY WARMER AND BREEZY.
THIS S/W TROUGH MAY CLIP THE NORTHWESTERN CWA AS IT MOVES EAST INTO
THE PLAINS. THE TROUGH WILL SEND ANOTHER STRONG COLD FRONT THROUGH
THE PANHANDLES MONDAY WHICH WILL BE MORE OF A WIND BAG THAN ANYTHING
ELSE. DRY AIR WILL ELIMINATE ANY CHANCE FOR PRECIP AHEAD OF THE FRONT
BUT LOW LEVEL MOISTURE WILL BE ADVECTED BEHIND THE FRONT AS
TEMPERATURES DROP. -10C TO -15C 700MB TEMPS AND STRONG DYNAMICS
SHOULD ENHANCE DENDRITIC GROWTH THUS HAVE UPPED POPS FOR MONDAY
NIGHT...HOWEVER SNOW AMOUNTS WILL NOT BE IMPRESSIVE AT ALL. THEN A
GRADUAL WARMING TREND IS EXPECTED THE REMAINDER OF THE PERIOD.
FCSTID = 10/HENNIG
AMARILLO 26 20 37 20 / 100 100 00 00
BEAVER 25 19 34 21 / 100 100 00 00
BOISE CITY 24 13 35 18 / 100 100 00 00
BORGER 26 19 36 21 / 100 100 00 00
BOYS RANCH 26 18 39 20 / 100 100 00 00
CANYON 26 21 38 20 / 100 100 00 00
CLARENDON 29 22 37 22 / 100 100 00 00
DALHART 25 17 37 19 / 100 100 00 00
GUYMON 24 16 35 20 / 100 100 00 00
HEREFORD 26 21 40 20 / 100 100 00 00
LIPSCOMB 26 19 33 21 / 100 100 00 00
PAMPA 26 19 35 20 / 100 100 00 00
SHAMROCK 29 23 36 23 / 100 100 00 00
WELLINGTON 30 23 37 24 / 100 100 00 00
.AMA...
TX...HEAVY SNOW WARNING 12Z FRI - 12Z SAT TXZ002>005.
SNOW ADVISORY 12Z FRI - 12Z SAT TXZ001-006>020.
OK...HEAVY SNOW WARNING 12Z FRI - 12Z SAT OKZ002-003.
SNOW ADVISORY 12Z FRI - 12Z SAT OKZ001.Hazardous weather outlook, Dec 12, 6:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST FRI DEC 12 2003
OKZ001>003-TXZ001>020-121900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST FRI DEC 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
...A HEAVY SNOW WARNING IS IN EFFECT FOR THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE AS WELL AS THE EXTREME NORTHERN TEXAS PANHANDLE
FOR TODAY AND TONIGHT...
...A SNOW ADVISORY IS IN EFFECT FOR THE WESTERN OKLAHOMA PANHANDLE
AND THE REMAINDER OF THE TEXAS PANHANDLE FOR TODAY AND TONIGHT...
SNOW IS EXPECTED TO DEVELOP ACROSS THE WESTERN OKLAHOMA AND TEXAS
PANHANDLES THIS MORNING AND SPREAD EAST DURING THE AFTERNOON.
THE SNOW WILL THEN BECOME HEAVY AT TIMES...ESPECIALLY IN THE WARNING
AREA LATER TODAY AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ANDRADE
Heavy Snow, Ochiltree
- When
- December 12, 6:00 AM CST to December 13, 6:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochiltree county reported four inches of snow on the ground in Perryton Texas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, December 12, 20031 death · 2 injured · 1 event
- Flooding in Maine, December 12, 2003$100,000 · 2 events
- Winter Storm and Heavy Snow in Oklahoma, December 12 to 13, 20031 injured · 31 events
- Heavy Snow in New York, December 12, 2003$35,000 · 3 events
- Winter Storm in Kansas, December 12 to 13, 200318 events
- Heavy Rain in Oregon, December 12 to 14, 200314 events
- Winter Storm in Kansas, December 12 to 13, 20038 events
- Winter Storm in Kansas, December 12 to 13, 20035 events
- Heavy Snow in Idaho, December 12 to 14, 20034 events
- Heavy Snow in Oklahoma, December 12 to 13, 20034 events
- Winter Storm in Arkansas, December 12 to 13, 20034 events
- Flooding in Oregon, December 12 to 14, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331186.